Alert archive / New York / Beach Hazards Statements in 2023
Beach Hazards Statement 16, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Sep 19, 2023, 3:59 AM EDT for 5 counties in New York. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2023, 3:59 AM EDT (07:59 UTC)
- Expired
- Sep 19, 2023, 10:26 PM EDT
- In force
- 18 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Monroe County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 132 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
578 WHUS41 KBUF 190759 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 359 AM EDT Tue Sep 19 2023 NYZ002-191600- /O.NEW.KBUF.BH.S.0016.230919T0759Z-230919T2100Z/ Orleans- 359 AM EDT Tue Sep 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Orleans county. * WHEN...Through this afternoon. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ003>006-191600- /O.NEW.KBUF.BH.S.0016.230919T0759Z-230920T0300Z/ Monroe-Wayne-Northern Cayuga-Oswego- 359 AM EDT Tue Sep 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego counties. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
3 follow-up statements
022 WHUS41 KBUF 191442 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1042 AM EDT Tue Sep 19 2023 NYZ002-192100- /O.CON.KBUF.BH.S.0016.000000T0000Z-230919T2100Z/ Orleans- 1042 AM EDT Tue Sep 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Orleans county. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ NYZ003>006-192245- /O.CON.KBUF.BH.S.0016.000000T0000Z-230920T0300Z/ Monroe-Wayne-Northern Cayuga-Oswego- 1042 AM EDT Tue Sep 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego counties. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
776 WHUS41 KBUF 192102 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 502 PM EDT Tue Sep 19 2023 NYZ002-192215- /O.EXP.KBUF.BH.S.0016.000000T0000Z-230919T2100Z/ Orleans- 502 PM EDT Tue Sep 19 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves have diminished. $$ NYZ003>006-200300- /O.CON.KBUF.BH.S.0016.000000T0000Z-230920T0300Z/ Monroe-Wayne-Northern Cayuga-Oswego- 502 PM EDT Tue Sep 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
874 WHUS41 KBUF 200226 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1026 PM EDT Tue Sep 19 2023 NYZ003>006-200330- /O.CAN.KBUF.BH.S.0016.000000T0000Z-230920T0300Z/ Monroe-Wayne-Northern Cayuga-Oswego- 1026 PM EDT Tue Sep 19 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 19, 3:21 AM EDT, 38 minutes earlier.
Area forecast discussion, Sep 19, 3:21 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
321 AM EDT Tue Sep 19 2023
.SYNOPSIS...
Trough aloft with pool of cool air aloft crossing the region will
result in scattered showers into early this afternoon southeast and
east of Lake Ontario. Following the departure of this system,
surface high pressure will build over the region leading to dry and
quiet weather the remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Sharp trough aloft with H5 temps as low as -20c will result in
steeper mid-level lapse rates southeast and east of Lake Ontario
into this morning. The upper low quickly heads across New England
this afternoon. Scattered showers and a slight risk of an isolated
thunderstorm will persist southeast of Lake Ontario and may bubble
up some east of Lake Ontario through daybreak. Chances of rain will
be highest this morning before waning this afternoon as the system
exits and high pressure over the Great Lakes continues eastward.
Lake effect clouds with sufficient over-water instability and
moisture will be the main theme otherwise but these will begin to
break up and fade away mid morning onward giving way to mostly sunny
skies through the afternoon. High temps will be near 70 at lower
elevations and will remain in the 60s across the higher terrain of
the Southern Tier and may not even reach 60F for the Tug Hill and
western Adirondacks. There will be a breeze from northwest winds
near the immediate Lake Ontario shoreline with gusts over 20 mph at
times.
High pressure arrives tonight, becoming centered across the eastern
Great Lakes and Appalachians. Skies will become mostly clear, but
there may be a bit more mid and high clouds across the Southern Tier
as weak shortwave passes just to the south. Continued to favor low
end of guidance which resulted in temps near 40F in cold spots of
Southern Tier and east of Lake Ontario, with some upper 30s not out
of the question. Even with the clouds over the Southern Tier, we'll
see valley fog later tonight. Fog also for favored river valleys
over eastern areas, including the Black River.
&&
.SHORT TERM /WEDNESDAY THROUGH SATURDAY NIGHT/...
Ridging aloft will support a surface high over southern Ontario
and the Northeastern United States. As the ridge builds and
pushes east throughout the remainder of the week, the center of
the surface high will gradually shift east as well, however
surface ridging will reach back west across New York State
through the first half of the weekend. Overall this will support
dry and quiet weather with a gradual day to day warming trend.
Highs Wednesday will climb up into the mid to upper 60s across
the higher terrain and the low to mid 70s across the lower
elevations. By Friday, highs will range in the 70s with the
warmest temperatures again being measured across the Lake Plains
and the Genesee Valley.
&&
.LONG TERM /SUNDAY THROUGH MONDAY/...
A closed upper level low and associated surface low will
develop across Georgia's and South Carolina's Atlantic
coastline Saturday. Despite the model guidance packages
continuing to remain in disagreement with timing and track, the
overall trend as the low to track north towards the region
Sunday and Monday, which in return will advect in lift and
Atlantic warm moisture into the region. Overall this will
support active weather to return to the region Sunday and linger
throughout the start of the new work week.
Looking further ahead into the next couple of days, the next upper
level trough to the west overhead of the upper Great Lakes will push
east, resulting in another surface low to approach the region along
with surface frontal systems. Therefore, the wet pattern will
continue into the next couple of days of the next week.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Plan on a mix of VFR and MVFR cigs through daybreak. Greatest
chances for most persistent MVFR will be east of Lake Ontario.
IFR cigs possible at JHW and ELZ. Main chances of any showers will
be southeast and east of Lake Ontario.
Leftover MVFR cigs this morning mainly Southern Tier and east of
Lake Ontario will improve to VFR by midday, though it may take until
later afternoon east of Lake Ontario. VFR elsewhere. Scattered
showers east of Lake Ontario in the morning will end in the early
afternoon.
VFR tonight, though local IFR develops late in valley fog over the
Southern Tier, including KJHW.
Outlook...
Wednesday through Saturday...VFR.
&&
.MARINE...
Freshening NW winds of 15-20 kts has resulted in the issuance of a
Small Craft Advisory on Lake Ontario into this evening. Highest
waves of 3-5 feet will occur between Hamlin Beach to Mexico Bay.
Conditions will be choppy on Lake Erie with light to moderate
westerly winds, but should remain below Small Craft advisory
criteria.
Winds and waves diminish later tonight into Wednesday as high
pressure builds across the region.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LOZ043-
044.
&&
SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Sep 18, 4:20 AM EDT, 23 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 420 AM EDT Mon Sep 18 2023 NYZ001>008-010>014-019>021-085-190830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 420 AM EDT Mon Sep 18 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-190830- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 420 AM EDT Mon Sep 18 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a chance for waterspouts through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-190830- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 420 AM EDT Mon Sep 18 2023 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:35 AM EDT | Small Craft Advisory | BUF | 21 hr |
Nearby
Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.